Alert archive / Kansas / High Wind Warnings in 2013

High Wind Warning 4, NWS Goodland, KS

September 23, 20135 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this high wind warning at Sep 23, 2013, 2:09 PM MDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 5 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2013, 2:09 PM MDT (20:09 UTC)
Expired
Sep 23, 2013, 7:00 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:34 PM MDTNON-TSTM WND GST 56Nnw Stratton, COGUSTS TO 56 MPH LASTED FROM 234 PM MDT TO 304 PM MDT
Sep 23, 3:00 PM MDTNON-TSTM WND GST 497 Ssw Joes, CO
Sep 23, 3:02 PM MDTTSTM WND GST 56Goodland, KS
Sep 23, 3:02 PM MDTNON-TSTM WND GST 56Goodland, KS
Sep 23, 3:03 PM MDTNON-TSTM WND GST 558 Se Sharon Springs, KS
Sep 23, 3:05 PM MDTNON-TSTM WND GST 615 Wsw Goodland, KS
Sep 23, 3:14 PM MDTNON-TSTM WND GST 58Goodland, KS
Sep 23, 3:40 PM MDTDUST STORM14 S Goodland, KSNEAR-ZERO VISIBILITY ON K-27 AT SHERMAN/WALLACE COUNTY LINE - OFFICER CAN BARELY SEE ACROSS THE ROAD
Sep 23, 3:40 PM MDTDUST STORM14 S Goodland, KSNEAR-ZERO VISIBILITY ON K-27 AT SHERMAN/WALLACE COUNTY LINE - OFFICER CAN BARELY SEE ACROSS THE ROAD. HIGHWAY 27 WAS CLOSED FROM GOODLAND TO TRIBUNE DUE TO THE BLOWING DUST AND AN ACCIDENT. ACCIDENT OCCURRED ON K-27 AT MILE MARKER 156...INVOLVED TWO CARS AT 40
Sep 23, 3:40 PM MDTDUST STORM2 Ese Towner, KSNEAR-ZERO VISIBILITY ALONG THE CO/KS BORDER SINCE AROUND 1130 AM MDT
Sep 23, 3:40 PM MDTDUST STORM2 Ese Towner, KSNEAR-ZERO VISIBILITY ALONG THE CO/KS BORDER SINCE AROUND 1130 AM MDT. TWO NON-INJURY ACCIDENTS OCCURRED DUE TO DUST STORM ON K-96. FIRST ACCIDENT WAS AT MILE MARKER 3.5 AND INVOLVED 3 CARS. SECOND ACCIDENT WAS AT MILE MARKER 3.9 AND INVOLVED 2 CARS. K-96 WAS C
Sep 23, 3:47 PM MDTNON-TSTM WND GST 492 Sse Wallace, KSGUSTS TO 49 MPH LASTED FROM 347 PM MDT TO 354 PM MDT
Sep 23, 4:35 PM MDTNON-TSTM WND GST 508 Nne Tribune, KSPEAK WIND GUST FOR THIS OBSERVATION SITE.
Sep 23, 4:36 PM MDTNON-TSTM WND GST 4711 Nne Goodland, KS
Sep 23, 4:43 PM MDTNON-TSTM WND GST 524 Nnw Marienthal, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS73 KGLD 232009
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT MON SEP 23 2013

COZ091-092-KSZ013-027-028-041-042-240100-
/O.NEW.KGLD.HW.W.0004.130923T2009Z-130924T0100Z/
/O.CON.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
209 PM MDT MON SEP 23 2013 /309 PM CDT MON SEP 23 2013/

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...VERY STRONG NORTHWEST WIND WILL CONTINUE
  UNTIL SUNSET.

* PEAK WINDS...NORTHWEST WIND AT 35 TO 45 MPH WITH GUSTS UP TO 60
  MPH.

* OTHER IMPACTS...AREAS OF NEAR ZERO VISIBILITY ARE
  POSSIBLE...ESPECIALLY NEAR TRIBUNE KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ090-KSZ001-014-240100-
/O.CON.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/
YUMA-CHEYENNE KS-THOMAS-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...COLBY
209 PM MDT MON SEP 23 2013 /309 PM CDT MON SEP 23 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

* TIMING/DURATION...STRONG NORTHWEST WIND WILL CONTINUE UNTIL 
  SUNSET

* PEAK WINDS...NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS TO 45
  MPH. ISOLATED GUSTS TO 50 MPH POSSIBLE.

* OTHER IMPACTS...A FEW AREAS OF REDUCED VISIBILITY DUE TO 
  BLOWING DUST NEAR OPEN FIELDS.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
757 
WWUS73 KGLD 240103
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT MON SEP 23 2013

COZ091-092-KSZ013-027-028-041-042-240215-
/O.EXP.KGLD.HW.W.0004.000000T0000Z-130924T0100Z/
/O.EXP.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
703 PM MDT MON SEP 23 2013 /803 PM CDT MON SEP 23 2013/

...HIGH WIND WARNING HAS EXPIRED...
...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS HAVE DECREASED AND WILL CONTINUE TO DECREASE THROUGH
THE NIGHT.

$$

COZ090-KSZ001-014-240215-
/O.EXP.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/
YUMA-CHEYENNE KS-THOMAS-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...COLBY
703 PM MDT MON SEP 23 2013 /803 PM CDT MON SEP 23 2013/

...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS HAVE DECREASED AND WILL CONTINUE TO DECREASE THROUGH
THE NIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 23, 11:53 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 11:53 AM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT MON SEP 23 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON SEP 23 2013

TODAY-TONIGHT...UPPER LOW CURRENTLY OVER SOUTHEAST COLORADO EXPECTED
TO LIFT NORTHEAST TOWARD THE CO/KS BORDER BY SUNRISE THEN INTO
CENTRAL NEBRASKA BY 00Z TUESDAY THEN INTO NORTHWEST IOWA BY 12Z
TUESDAY. MID LEVEL DRY SLOT WORKS INTO MUCH OF THE AREA FROM THE
SOUTH/SOUTHWEST EARLY THIS MORNING CONTINUING EAST THROUGH NOON. ON
THE BACKSIDE OF THE SYSTEM BETTER CHANCES OF RAIN/RAIN SHOWERS
WITH PERHAPS A THUNDERSTORM MOVE INTO FAR EASTERN COLORADO AND
ADJACENT COUNTIES IN WESTERN KANSAS/SOUTHWEST NEBRASKA CONTINUING
EAST THROUGH THE REST OF THE DAY BEFORE EXITING THE AREA SHORTLY
AFTER 00Z AS THE SYSTEM LIFTS OUT OF THE AREA.

HIGHS TODAY IN THE 60S ACROSS THE NORTHWEST 1/3 OF THE AREA WITH LOW
TO MID 70S ELSEWHERE. AREAS ACROSS THE EAST WILL HAVE THEIR HIGHS BY
NOON OR SO BEFORE SLOWLY FALLING AS THE CLOUDS AND PRECIP BEHIND THE
FRONT MOVE IN. LOWS TONIGHT IN THE 40S EXCEPT FOR THE FAR EASTERN
1/4 OF THE AREA WHERE LOW 50S EXPECTED.

ON THE BACKSIDE OF THE SYSTEM NORTHWEST WINDS WILL INCREASE INTO THE
25 TO 35 MPH WITH HIGHER GUSTS. A FEW AREAS MAY EXPERIENCE GUSTS IN
EXCESS OF 45 MPH. LOCAL WIND GUST PROGRAM BASED OFF THE NAM
SUGGESTING GUSTS AROUND 41KTS AT KGLD AND KITR AROUND 21Z WITH AREAS
IN THE YUMA AND FLAGLER AREAS AROUND 18Z OR SO. DESPITE WEAK LOW AND
MID LEVEL LAPSE RATES THERE IS GOOD DOWNWARD MOTION AND OK 3 HOUR
PRESSURE RISES. PERHAPS THE STRONGER WINDS COULD GET MIXED DOWN THE
PRECIPITATION. FOR NOW WILL HOLD OFF ON ANY WIND HIGHLITES.

TUESDAY THROUGH WEDNESDAY NIGHT...CLEAR AND DRY. SHORTWAVE RIDGING
TUESDAY MOVES EAST TUESDAY NIGHT AS A LARGE UPPER LOW AND ASSOCIATED
TROUGH MOVE INTO THE GREAT BASIN WEDNESDAY THROUGH WEDNESDAY NIGHT.

SOUTH/SOUTHEAST WINDS WILL BECOME BREEZY AND PERHAPS WINDY WEDNESDAY
AFTERNOON THROUGH EARLY EVENING AS A SFC TROUGH MOVES OFF THE FRONT
RANGE AND INTO EASTERN COLORADO.

HIGHS TUESDAY IN THE 70S...WARMING INTO THE 80S WEDNESDAY. LOWS
TUESDAY NIGHT UPPER 40S WEST AND NEAR MCCOOK WITH AROUND 50
ELSEWHERE. FOR WEDNESDAY NIGHT LOWS IN THE 50S EXCEPT AROUND 60
ACROSS THE FAR EAST.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON SEP 23 2013

THURSDAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH OVER THE ROCKIES
WILL MOVE EAST-NORTHEAST WITH LEESIDE CYCLOGENESIS DEVELOPING OVER
EASTERN COLORADO...PUSHING A COLD FRONT THROUGH THE CWA THURSDAY
NIGHT INTO FRIDAY. AS OF RIGHT NOW...THE BEST AREA FOR THUNDERSTORMS
THAT COULD REACH SEVERE LIMITS IS OVER SOUTHWEST NEBRASKA AND
PORTIONS OF KANSAS EAST OF HIGHWAY 83...WITH THIS AREA HAVING THE
BEST INSTABILITY...MOISTURE...AND SHEAR. SHOWERS MAY ALSO LINGER
BEHIND THE FRONT WITH A STRONG JET STREAK OVER THE CWA AND VORTICITY
MOVING THROUGH THE CWA. HOWEVER...INSTABILITY WANES AS THE SURFACE
LOW MOVES EAST...SO JUST SHOWERS ARE EXPECTED FOR FRIDAY NIGHT OVER
THE CWA. TEMPERATURES ON THURSDAY WILL BE ABOVE NORMAL WITH HIGHS IN
THE LOW TO MIDDLE 80S. BELOW TO NEAR NORMAL HIGHS IN THE LOW 60S
NORTHWEST TO THE MID 70S IN THE EASTERN CWA ARE EXPECTED ON FRIDAY
DUE TO PASSAGE OF THE COLD FRONT...CLOUD COVER...AND SHOWERS.

SATURDAY THROUGH SUNDAY...THE MODELS SEEM TO SLIGHTLY DISAGREE
DURING THIS PORTION OF THE EXTENDED. THE GFS HAS A LOW AMPLITUDE
RIDGE DEVELOPING IN THE WEST AND EXTENDING INTO THE CWA...WHILE THE
ECMWF HAS A MORE AMPLIFIED RIDGE DEVELOPING TO THE WEST AND A DEEP
TROUGH DEVELOPING OVER THE GREAT LAKES REGION WITH THE CWA BETWEEN
FEATURES. HOWEVER...MODELS KEEP THE FORECAST FOR THIS PERIOD DRY AS
NO STRONG SHORTWAVE TROUGHS MOVE THROUGH THE MID TO UPPER FLOW. WITH
SURFACE HIGH PRESSURE MOVING INTO THE CWA ON SATURDAY AND THE UPPER
RIDGE OVER THE CWA ON SUNDAY...THE WEEKEND LOOKS TO BE QUIET AND
DRY. TEMPERATURES ON SATURDAY WILL BE NEAR NORMAL WITH HIGHS IN THE
UPPER 60S TO MID 70S AND HIGHS WARMING UP ON SUNDAY INTO THE MID TO
UPPER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1149 AM MDT MON SEP 23 2013

UPPER LOW WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS INTO KGLD
AND KMCK THIS AFTERNOON. SOME MVFR CONDITIONS WILL BE POSSIBLE
WITH THE SHOWERS. THE LOW WILL QUICKLY MOVE OUT BY EVENING WITH
VFR CONDITIONS AND LIGHTER WINDS PREVAILING OVERNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...ALW
AVIATION...FS
Hazardous weather outlook, Sep 23, 10:45 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON SEP 23 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON SEP 23 2013 /1145 AM CDT MON SEP 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHWEST WIND WILL SPREAD ACROSS THE TRI STATE AREA THIS
AFTERNOON. WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS UP
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:19 PM MDTWind AdvisoryGLDCheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more6 hr

Nearby

High Wind Warnings in Kansas, 2013High Wind Warnings in Colorado, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.